Cold/Wind Chill, Polk
- When
- February 17, 12:00 AM CST to 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Newspaper
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
A troubled Iowa veteran who died on the 17th of February had sought help at the Veterans Affairs hospital in Des Moines, but was released with medication after telling a doctor he wasn't suicidal. The 41 year old male walked into the Water Works Park and was found frozen to death by a passerby on the 20th of the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A troubled Iowa veteran who died on the 17th of February had sought help at the Veterans Affairs hospital in Des Moines, but was released with medication after telling a doctor he wasn't suicidal. The 41 year old male walked into the Water Works Park and was found frozen to death by a passerby on the 20th of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 16, 11:42 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1142 PM CST MON FEB 16 2015 .SHORT TERM /TONIGHT/... ISSUED AT 336 PM CST MON FEB 16 2015 BROAD CYCLONIC FLOW WILL PERSIST ACROSS THE UPPER MIDWEST TONIGHT WITH COLD ADVECTION INCREASING IN IOWA OVERNIGHT. EXTENSIVE CLOUDINESS HAS CONTINUED OVER THE STATE THIS AFTERNOON WITH SLIGHTLY WARMER AIR AS HIGHS HAVE CREPT INTO THE 20S IN MOST LOCATIONS BY MID AFTERNOON. HOWEVER...A COLD FRONT WILL PUSH ACROSS THE STATE TONIGHT AS ANOTHER SHORTWAVE DROPS SOUTHEAST INTO THE REGION. SOME MID LEVEL FRONTOGENETICAL FORCING WILL EXIST ACROSS EASTERN NEBRASKA INTO KANSAS BUT ANY PRECIPITATION ASSOCIATED WITH THE LIFT IS EXPECTED TO REMAIN WEST OF THE FORECAST AREA. MEANWHILE...AS SUBSIDENCE INCREASES LATER TONIGHT AND INTO TUESDAY MORNING...LOW LEVELS WILL BEGIN TO DRY OUT WITH SOME DECREASE IN CLOUDINESS. IN ADDITION...INCREASING COLD ADVECTION AND TIGHTENING PRESSURE GRADIENT WILL LEAD TO STRENGTHENING WINDS WITH WINDS CHILLS DROPPING INTO THE TEENS BELOW ZERO IN NORTHERN IOWA. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 336 PM CST MON FEB 16 2015 THE LONG TERM FORECAST REMAINS ON TRACK TODAY. TUESDAY WILL BE COOLER WITH MODEST NORTHWEST FLOW...THEN A STRONGER...REINFORCING COLD FRONT WILL PLOW ACROSS IOWA ON TUESDAY NIGHT. THERE CONTINUES TO BE A SIGNAL FOR SOME FLURRIES...PARTICULARLY ACROSS OUR NORTHEASTERN COUNTIES...ASSOCIATED WITH THE FRONTAL PASSAGE AND THE ASSOCIATED VIGOROUS 500 MB SHORTWAVE MOVING OVER WISCONSIN. WHILE THE FORCING IS FAIRLY ROBUST...MOISTURE REMAINS VERY LIMITED AND ANY OPPORTUNITY FOR MEASURABLE SNOWFALL IS NARROW. OF MORE IMPORTANCE WILL BE THE STRONG WINDS AND MUCH COLDER TEMPERATURES BEHIND THE FRONT...WHICH WILL LEAD TO WIND CHILLS CONCERNS FROM TUESDAY NIGHT INTO THURSDAY AS PREVIOUSLY ADVERTISED. A WIND CHILL ADVISORY AND POSSIBLY A WARNING WILL BE STRONGLY CONSIDERED IN THE NEAR FUTURE. THE COLD AREA OF SURFACE HIGH PRESSURE SETTLING ACROSS IOWA BEHIND THE FRONT ON WEDNESDAY NIGHT WILL MOVE OFF TO THE EAST ON THURSDAY...ALLOWING FOR A RETURN OF SOUTHEAST FLOW AND A MODEST WARMING TREND TO END THE WORK WEEK. THERE IS NOW BETTER MODEL AGREEMENT ON A WEAK 500 MB IMPULSE MOVING OVER IOWA AROUND THURSDAY NIGHT AND FRIDAY WHICH MAY LEAD TO SOME LIGHT SNOWFALL ACROSS OUR FORECAST AREA. ONLY SLIGHT CHANCE POPS ARE FORECAST FOR NOW DUE TO THE HIGH DEGREE OF MODEL VARIABILITY THUS FAR AND THE MARGINAL SIGNAL FOR PRECIPITATION...HOWEVER IF THE CURRENT SOLUTIONS HOLD THEN POPS WILL PROBABLY NEED TO BE INCREASED LATER ALTHOUGH ANY AMOUNTS SHOULD REMAIN LIGHT. BY FRIDAY NIGHT A SOMEWHAT DISJOINTED 500 MB LONGWAVE TROUGH WILL BE SLOWLY SWINGING ACROSS THE NORTHERN HIGH PLAINS...ROCKIES AND WESTERN STATES AND WILL SUBSEQUENTLY AFFECT OUR REGION OVER THE WEEKEND AND INTO EARLY NEXT WEEK. LONG RANGE FORECAST MODELS CONTINUE TO HAVE DIFFICULTY BREAKING THE ENERGY OUT OF THIS TROUGH AND MOVING IT EASTWARD IN PIECES OVER THE COURSE OF SEVERAL DAYS...WHICH IS RESULTING IN VERY LOW CONFIDENCE IN THE DETAILS OF TIMING AND LOCATION OF VARIOUS LOW AND HIGH PRESSURE FEATURES AND THEIR ASSOCIATED PRECIPITATION FIELDS AND OTHER SENSIBLE WEATHER EFFECTS. THERE IS SOME MODEST CONFIDENCE IN AN INITIAL SHORTWAVE MOVING OVER THE UPPER MIDWEST AROUND FRIDAY NIGHT OR SATURDAY...LIKELY PUSHING A SURFACE COOL FRONT DOWN ACROSS IOWA AND LOWERING TEMPERATURES FOR THE WEEKEND WHICH IS REFLECTED IN THE UPDATED FORECAST. PROGNOSTIC MODELS SUBSEQUENTLY DEVELOP A LARGE AREA OF PRECIPITATION ACROSS KANSAS AND MISSOURI ROUGHLY AROUND SATURDAY/SATURDAY NIGHT...APPARENTLY IN RESPONSE TO THE APPROACHING LONGWAVE TROUGH AND THE BROAD REGION OF ASCENT JUST AHEAD OF IT. HOWEVER...ONCE AGAIN TRYING TO PLACE THE DEVELOPMENT OF ANY SUCH PRECIPITATION...MUCH LESS THE TIME FRAME AND WHERE IT WILL SUBSEQUENTLY PROGRESS...IS NOT FEASIBLE AT THIS TIME. HAVE MAINTAINED AND SLIGHTLY EXPANDED 20 TO 30 RANGE POPS ACROSS SOUTHERN IOWA FOR NOW...AND WILL PROBABLY NEED TO WAIT FOR THE AFOREMENTIONED LONGWAVE TROUGH TO MOVE INTO THE OBSERVATIONAL NETWORK LATER THIS WEEK BEFORE THE FORECAST BECOMES CLEARER. && .AVIATION...17/06Z ISSUED AT 1133 PM CST MON FEB 16 2015 MAIN ISSUE WILL CONTINUE TO BE CLOUDS AND TIMING OF EXITING MVFR CONDITIONS TONIGHT AND RETURNING MVFR TUESDAY. MVFR CIGS ARE CURRENTLY MOVING THROUGH SOUTHERN IOWA AND SHOULD GIVE WAY TO VFR STATEWIDE OVER THE NEXT FEW HOURS. RETURNING MVFR TIMING LOOKS TO BE AFTERNOON TO EARLY EVENING TUESDAY...ALONG WITH POSSIBLE LIGHT SNOW IN THE EVENING...ESPECIALLY AT ALO AND MCW. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COGIL LONG TERM...LEE AVIATION...CURTIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 521 AM CST MON FEB 16 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-171130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 521 AM CST MON FEB 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY BLUSTERY WINDS BRING HARSH WIND CHILLS FROM 15 TO 35 BELOW ZERO BY TUESDAY NIGHT AND THROUGHOUT THE DAY WEDNESDAY. BITTER COLD TEMPERATURES AND WIND CHILL VALUES CONTINUE INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555893.